Weight gain and strategies to manage sleep without Prozac

It’s been a longstanding thing with me that I’ve wanted to get off of one medication in particular, due to weight gain.  When I began it a number of years ago, it was because I was having great difficulty with wakefulness — a side effect caused by another of my medications.

I realized that weight gain was a likely consequence, but I didn’t bet on constant, steady, highly sensitive weight gain, meaning that I would have to constantly monitor what I was eating and drinking (particularly with sugars; ironically, although I can drop weight with a high-fat, low-sugar diet, one Frappucino will make me gain about a pound), and whether I was moving around enough, just in order to maintain my weight at a relatively steady level.  This is even though I have a metabolism which is normally high, I’ve never before had to manage my weight or my food and drink in my life, and 135 lbs. was heavy for me, at one point (actually, my previous high was 120, but I was 20 years old, so that doesn’t count).

Recently, I unintentionally missed my morning dosage for three days in a row; and realized that the belly bulge I’ve been fighting, significantly flattened.  Although I have been maintaining my weight (just not putting back on the ~4-5 lbs. I lost when I was last sick — which is hard when your body thinks food is scarce and that it’s starving), I have been doing this without the benefit of constant exercise.  If I exercised more, I’m sure I would lose weight — but I’d lose a lot more of it if I stopped the troubling medication, and exercised.

Not to mention that I’ve recently lost the definition in my chin and throat.  The next step is to gain a double chin, and that is not what I want.  And although my blood sugar numbers have been good, I can’t bet on that continuing, if I continue to gain abdominal fat.  And I really, really don’t want to become insulin-resistant or diabetic, both of which can be caused by this medication.

Not to mention that it’s harder to exercise when you’re trying to move around 35 extra pounds and you get winded from walking up a slight grade.  My doctor had wanted me to go down to 135 from 145, last time I saw her.  Right now I’m at 161, to be gentle about it and not include the weight I’m at after I’ve consumed anything.

Against certain advice, I’ve written to my doctor about wanting to titrate off of this (i.e. gradually lessen my dosage until it’s nil), sooner rather than later; and I do admit to being angry about letting her convince me to stay on the medication, when I talked to her about stopping it six months ago.  The reason to talk to her is to gain her assistance in stopping this in a safe way.  I don’t want to relapse, which stopping cold-turkey invites.  I have titrated off of medications before, though.  I’m just not certain that taking it off-and-on (I only have one size caplet) is really the best way to reduce the levels of medication in my bloodstream.

If it is possible, though, it might be useful to take the pill on two days and off one day, and then reduce that to 50/50, then off two days and on one day, then totally off; or something similar.  (I’m just extrapolating this from past experience.)

But what I wanted to write about here, really, was what I’ve learned about managing my sleep, during the time that the medication was ostensibly helping me not be groggy all the time.  I think I’ve been on this medication for at least three years, though I’m not sure of the details.  Over that time, I’ve learned strategies to manage my sleep and wakefulness cycles, which I didn’t know of when I started it:

  1. Take night medication at a scheduled time (9 PM) with the aim of waking up early the next day.  Taking sedating medication at 11 PM or later will ruin the next day by making me groggy until evening (~5 PM), which encourages staying up late (3-4 AM, at times) to try and catch up on all the functionality that was missed in the daytime.  That, in turn, throws off my Circadian rhythm.
  2. Get ready for bed immediately after taking medication.  I don’t have to go to bed directly after this, but getting knocked out by sedating medication (this is not the stimulant medication) often means that I become too tired to wash my face, shower, floss, or brush my teeth before collapsing.
  3. If the prior two things are set in place, I don’t have to worry about getting enough sleep, when to go to sleep, or my personal hygiene.  The medications will knock me out in about 1.5 hours (10:30 PM), most nights.  This also means that by 7:30 AM (the earliest I rise), I’ll have gotten a full 9 hours of rest.
  4. Leave the shades open a bit so that morning light can enter the bedroom as the sun comes up.  This is in lieu of a mood light (full-spectrum/daylight lamp) in Winter, though in the latter situation, I may need a daylight lamp on a timer.  The sunlight aligns my biological clock to help me be wakeful at or before the time my alarm goes off.
  5. Don’t stare at computer/e-reader/smartphone screens too long late at night; either this, or wear anti-blue-light lenses when working here late at night:  the blue light seems to make the brain think that it’s daytime when it isn’t.
  6. Don’t nap in the late afternoon (after ~4 PM), and don’t lay down for “just a rest” at 9 PM (especially without taking care of hygiene):  just go to bed, or try and tough it out until you do.  If I lay down late at night without planning to go to sleep, my body takes it as a power nap and may not fall asleep until 1-3 AM.
  7. Green tea (or oolong, if I’m really tired or want something brisk) is a good, gentle stimulant for me.  Paired with the sedating medications I’m on, it doesn’t stop me from falling asleep at night (or even in the day, sometimes), either.  It helps with energy and wakefulness.
    However, coffee and caffeinated beverages (e.g. cola) aren’t good for me — they can cause heart arrhythmia, palpitations, and nosebleeds.  And when I drink tea as a stimulant, I need to drink real tea, not bottled sweetened iced tea (it saves on calories) — and second-brewing and on is much lower in caffeine.  In addition…there are some teas, like fermented Pu-Erh teas, which are supposed to help avoid weight gain.
    Yes, this means I am using the tea especially for its medicinal/drug-related properties, although as I state above, caffeine alone does not have this effect.  I’m at peace with my use of this, at this point, though I have to remember not to overuse the tea:  it will cause cravings (sometimes at inappropriate times, like late at night/before dawn) and addiction.  To avoid caffeine addiction and keep the tea useful in helping with wakefulness, I need to abstain at times, even if it’s hard.
    A caveat:  it’s good to use a whitening toothpaste after drinking tea, because even green tea will stain one’s teeth (I haven’t tried white tea).
    Another caveat:  Holy Basil (Tulsi) tea also has stimulating properties, though may interact with certain medications.  If I get addicted to camellia sinensis tea, I think Tulsi acts along a different channel.
  8. To be wakeful in the daytime when it is hard to rouse oneself:  give yourself permission to do something other than work or sleep.  I’m surprised how often this one works.  Sometimes it’s not that I’m tired, so much as that I don’t want to face my work out of anxiety (and/or I’m hungry), and I feel bad overtly opting to do something other than work, or sleep.
    But doing something other than work gives me a reason to get out of bed, and may lead to work later on, after I’ve satisfied the drive to live (instead of work).  In any case, it’s better to be active in the daytime and asleep at night, if I can help it:  I don’t work night shift.

I’ll try and tag this in a way so I don’t forget it, or I could add it as a curated post to one of my Pages.

And yes, I do want to make a “Tea” entry now, but I think it’s best that I get ready for bed…

Advertisements

Published by

paintedstone

Haru ("Codey") is a second-year Master's student in Library and Information Science, hoping to find a way to fuse their desire to make the world a better place and to finance their art.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s